Florida, 2012

Dense Smoke in Florida, March 26 to 27, 2012

March 26 to 27, 2012 · NWS TAE · 1 event in 1 county or zone

Smoke from a prescribed burn across southwestern Leon county combined with other smaller fires across northern Leon county to produce dense smoke across portions of the area. A Florida Department of Transportation Spokesman said the smoke may have contributed to four crashes on Thomasville Road during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Smoke from a prescribed burn across southwestern Leon county combined with other smaller fires across northern Leon county to produce dense smoke across portions of the area. A Florida Department of Transportation Spokesman said the smoke may have contributed to four crashes on Thomasville Road during the morning hours. One crash occurred at the intersection of County Road 12 with three other crashes at the intersection of Sunny Hill Road. A stretch of Thomasville Road was closed from County Road 12 to the Georgia state line because of smoky conditions. The intersection of SR-61N and Cherokee Plantation Road was also blocked due to a crash and smoky conditions. These crashes were due primarily to smoke from fires in the northern part of Leon county. The KTLH ASOS reported visibilities below the local dense smoke criteria of 3 miles from 11 pm to 10 am EDT with a minimum value of 1/2 mile at 8 am EDT. The smoke at the airport was likely due to the earlier controlled burn in southwest Leon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 9:07 PM EST, 53 minutes earlier.

Area forecast discussion, Mar 26, 9:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 PM EDT Mon Mar 26 2012

.DISCUSSION...
The afternoon forecast package appears to be on track. The only
slight change we made was to expand the area of smoke in our
forecast for the overnight hours based on recent radar trends.

&&

.AVIATION...
Aside from TLH, expect VFR conditions to prevail at all
sites overnight. A large fire burning 7 miles southwest of the
airport continues to emit large quantities of smoke. With the
passage of the sea breeze front this evening, smoke continues to
spread out eastward and expect MVFR conditions at TLH around
midnight with IFR restrictions developing as the smoke further
settles beneath the inversion around sunrise. Should see
restrictions end not long after sunrise as deeper mixing returns VFR
conditions.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

AVIATION...Godsey
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Mar 26, 9:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1017 PM EDT MON MAR 26 2012

ALZ065>069-FLZ007>010-012-018-019-028-029-034-108-112-114-118-128-
134-GAZ120>131-142>148-158>161-GMZ730-750-755-765-770-775-280230-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-INLAND BAY-INLAND JEFFERSON-MADISON-
INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-COASTAL BAY-
COASTAL GULF-COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE-
QUITMAN-CLAY-RANDOLPH-CALHOUN-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-
TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-
BERRIEN-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1017 PM EDT MON MAR 26 2012 /917 PM CDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ011-013>017-026-027-115-127-GAZ155>157-280230-
JACKSON-CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-
INLAND WAKULLA-COASTAL FRANKLIN-COASTAL WAKULLA-SEMINOLE-DECATUR-
GRADY-
1017 PM EDT MON MAR 26 2012 /917 PM CDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

AREAS OF SMOKE FROM A FIRE IN SOUTHWEST LEON COUNTY MAY REDUCE
VISIBILITY OVERNIGHT. THIS SMOKE MAY ALSO POSE A HAZARD TO PEOPLE WITH
RESPIRATORY PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense smoke. Local standard time, as filed.

Dense Smoke, Leon

When
March 26, 10:00 PM EST to March 27, 9:00 AM EST
Where
Leon forecast zone
Reported by
ASOS
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362770.